Michigan, 2005

Winter Storm in Michigan, January 26 to 27, 2005

January 26 to 27, 2005 · NWS DTX · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 26, 6:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 26, 6:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
630 PM EST WED JAN 26 2005

.AVIATION...

HIGH PRESSURE OVER THE NORTHERN GREAT LAKES WILL SLOWLY BUILD INTO
THE CENTRAL AND LOWER GREAT LAKES THROUGH 00Z FRIDAY. AS A RESULT
WIND FIELD WILL CONTINUE TO DIMINISH OVERNIGHT...THEN REMAIN BELOW 10
KNOTS ON THURSDAY. NORTH TO NORTHEAST FLOW ON THE EAST SIDE OF THE
HIGH PRESSURE SYSTEM WILL CONTINUE TO BRING LAKE CLOUDS AND
SCATTERED SNOW SHOWERS/FLURRIES INTO INLAND AREAS THROUGH 15Z.
MODELS SHOW THERMAL TROF RECHARGING AGAIN OVER LAKE HURON BETWEEN 06
AND 12Z AS 850 MB TEMPERATURES COOL A FEW MORE DEGREES. ANTICIPATE
MBS/FNT TO SEE PERIODS OF SCATTERED TO CLEAR SKIES THIS
EVENING...THEN BROKEN MVFR CIGS BETWEEN 06 AND 15Z AS NEXT SURGE OF
LAKE MOISTURE TRIES TO DRIVE INLAND. NORTHEAST FLOW MAY KEEP DTW IN
MVFR CIGS 00Z TO 15Z...BUT WITH LESS OF A CHANCE OF SNOW SHOWERS AS
DTW AREA FURTHER REMOVED FROM SOURCE REGION OF LAKE EFFECT.

&&

.SHORT TERM...TODAY AND TONIGHT...ISSUED AT 340 PM

12Z RAOBS/WATER VAPOR LOOP SHOW RIDGE FROM TEXAS TO BRITISH
COLUMBIA...WITH TROUGH ACROSS THE NORTHEAST. SHEAR AXIS THROUGH
LOWER MICHIGAN...WITH BACK END OF THE SHORTWAVE SWINGING THROUGH
SOUTHERN MINNESOTA/WISCONSIN. SURFACE ANALYSIS SHOWS TROUGH SOUTH OF
THE STATE...WITH HIGH PRESSURE BUILDING ACROSS NORTHERN ONTARIO AND
THE UPPER MISSISSIPPI VALLEY. REGIONAL RADARS SHOW MAIN AREA OF SNOW
HAS PROGRESSED THROUGH THE STATE...WITH LAKE EFFECT PICKING UP OFF
LAKE HURON IN THE NORTH/NORTHEAST LOW-LEVEL FLOW.

MAIN FOCUS FOR TONIGHT WILL REVOLVE AROUND LAKE EFFECT POTENTIAL.
COLD ADVECTION FROM TODAY WILL CONTINUE THROUGH TONIGHT...AS -18C
850MB THERMAL TROUGH BOTTOMS OUT ACROSS LAKE HURON BY 12Z THURSDAY.
FORECAST INVERSIONS HEIGHTS ARE STILL PRETTY LOW...AND INITIALLY
GOOD LOW-LEVEL MOISTURE THINS OUT QUICKLY THIS EVENING. DRIER AIR
QUICKLY SPREADS SOUTH ACROSS THE REGION THIS EVENING. VIS SATELLITE
SHOWS CLEARING SKIES ACROSS INTERIOR PORTIONS OF THE STATE...AS WELL
AS THE NORTHERN EXTEND OF BANDS ACROSS LAKE HURON DIMINISHING.
THEREFORE EXPECT PRETTY WIDESPREAD LIGHT SNOW SHOWERS CURRENTLY
ACROSS MUCH OF THE CWA TO DIMINISH OVER THE NEXT HOUR OR TWO. WILL
MENTION SCATTERED FLURRIES THIS EVENING ACROSS MOST OF THE CWA...
EXPECT NUMEROUS SNOW SHOWERS ACROSS THE THUMB. ETA12 CONTINUES TO
SHOW MODEST LOW-LEVEL LAPSE RATES AND DECENT CONVERGENCE PERSISTING
THROUGH THE NIGHT...MAINLY ALONG THE EASTERN SHORE OF THE THUMB.
GIVEN THE SUBSIDENCE AND DRYING AS WELL AS THE WEAKER MULTI-BANDED
NATURE OF THE SNOW SHOWERS...DO NOT EXPECT LAKE EFFECT TO GET OUT OF
HAND. WILL KEEP ACCUMULATIONS AROUND AN INCH ACROSS THE THUMB.

THE SURFACE HIGH BUILDS ACROSS THE REGION...GENERALLY OVER LOWER
MICHIGAN/LAKE HURON BY 18Z THURSDAY. DECENT CONVERGENCE LINGERS
ACROSS THE THUMB INTO THURSDAY AS WINDS OVER LAND BACK TO THE
NORTHWEST. WILL KEEP A CHANCE OF SNOW SHOWERS THOUGH THE DAY ON
THURSDAY ACROSS THE THUMB...BUT ONLY A LOW POP GIVEN LIMITED
MOISTURE AND FURTHER DROPPING INVERSION HEIGHTS. OTHERWISE SKIES
WILL CONTINUE TO CLEAR OUT...BEGINNING ACROSS THE SAGINAW VALLEY
THIS EVENING AND CONTINUING THROUGH THE INTERIOR CWA BY MORNING. NO
OTHER MOISTURE IN THE COLUMN...SO PLAIN SUNNY SKIES WILL WORK FOR
MOST AREAS AWAY FROM THE THUMB.

&&

.LONG TERM...(THURS NIGHT THROUGH WED)...ISSUED AT 340 PM

THE ARCTIC HIGH PRESSURE WILL SLIDE EAST OF REGION ON FRIDAY. MID
LEVEL RIDGING HOWEVER WILL BE IN PLACE OVER THE GREAT LAKES. WITH A
VERY DRY AIRMASS IN PLACE... SHOULD SEE PLENTY OF SUNSHINE. BASED ON
THE TEMPS UPSTREAM IN THIS AIRMASS... WILL UNDERCUT GUIDANCE TEMPS
THURS NIGHT THROUGH FRI NIGHT A COUPLE DEGREES. ON FRIDAY... A SHORT
WAVE TROUGH WILL MOVE INTO THE CENTRAL PLAINS. THIS SYSTEM WILL LIFT
INTO THE WESTERN GREAT LAKES REGION BY SATURDAY MORNING... BUT
WEAKEN CONSIDERABLY AS IT RUNS INTO THE RIDGE OVER THE EASTERN GREAT
LAKES. THE GFS/UKMET HAVE CONSISTENTLY BEEN MORE AMPLIFIED IN
COMPARISON TO THE ETA WITH RESPECT TO THIS WAVE. EVEN THE WEAKER ETA
SOLUTION HOWEVER SHOWS SOME FAIRLY GOOD MOIST ISENTROPIC ASCENT ON
THE 295K SURFACE MOVING INTO THE REGION SATURDAY EVENING. HOWEVER...
VERY DRY LOW LEVEL AIR SHOULD LIMIT PRECIP POTENTIAL AND RESULT IN
JUST SOME MID CLOUDS. AT THIS POINT... THE LIFT DOES NOT APPEAR TO
BE ENOUGH TO OVERCOME THIS DRY LAYER. WILL THEREFORE CONTINUE WITH A
DRY FORECAST FOR THE TIME BEING.

OVERALL... THE GFS/WRFXX/DGEX/CANADIAN ARE IN FAIRLY GOOD AGREEMENT
WITH THE OVERALL HEIGHT FIELDS EARLY NEXT WEEK. A LONG WAVE TROUGH
WILL DEVELOP OVER THE WESTERN US OVER THE WEEKEND. A SHORT WAVE
TROUGH WILL EJECT NORTHEASTWARD FROM THIS TROUGH AND INTO THE MID
MISSISSIPPI VALLEY BY MONDAY. THE WAVE WILL THEN LIFT INTO THE OHIO
VALLEY BY MONDAY NIGHT... SENDING LOW PRESSURE AND A GOOD AREA OF
DEFORMATION LIFT INTO THE EASTERN GREAT LAKES. THE UKMET AND ECMWF
HAS ALSO TRENDED TOWARD THIS SOLUTION... HOWEVER IT IS MUCH WEAKER
AND FASTER WITH THE WAVE LIFTING INTO THE OHIO VALLEY. ALTHOUGH THE
MODELS HAVE TRENDED DEEPER AND MORE CUT OFF WITH AN UPPER LOW OVER
THE SOUTHWEST US... LIKE THE ECMWF HAS BEEN SHOWING FOR SEVERAL
RUNS... PREFER TO GO ALONG WITH THE IDEA OF AN OHIO VALLEY LOW EARLY
NEXT WEEK. THERE IS STILL QUITE A BIT OF SPREAD AMONG ENSEMBLE
MEMBERS AS TO THE EXACT TRACK AND TIMING OF THE SURFACE LOW. GFS
ENSEMBLE MEANS TAKE THE LOW THROUGH OHIO MONDAY NIGHT. QUITE A BIT
OF WARM AIR WILL LIFT INTO THE REGION WITH THIS WAVE. WILL THEREFORE
CARRY A CHANCE OF BOTH RAIN AND SNOW... AS PRECIP TYPE WILL BE
HIGHLY DEPENDANT ON THE TRACK OF THE LOW. I HAVE SOME CONCERN THAT
GUIDANCE MAY BE TOO WARM TUES INTO WED...ESPECIALLY WITH THE GFS
TRENDING TOWARD A MORE ACTIVE NORTHERN STREAM IN THE WAKE OF THE
OHIO VALLEY SYSTEM. WILL THEREFORE TREND TEMPS DOWN TOWARD CLIMO ON
DAYS 6 AND 7.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
.MI...NONE.
.LAKE HURON...SMALL CRAFT ADVISORY...LAKE HURON NEARSHORE...THIS
EVENING.
.LAKE ST CLAIR...SMALL CRAFT ADVISORY...THIS EVENING.
.MI WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY...THIS EVENING.

&&

BRAVENDER/CONSIDINE/GSS
Hazardous weather outlook, Jan 26, 4:20 PM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
420 PM EST WED JAN 26 2005

MIZ047>049-053>055-060>063-068>070-075-076-082-083-271000-
BAY MI-GENESEE MI-HURON MI-LAPEER MI-LENAWEE MI-LIVINGSTON MI-
MACOMB MI-MIDLAND MI-MONROE MI-OAKLAND MI-SAGINAW MI-SANILAC MI-
SHIAWASSEE MI-ST. CLAIR MI-TUSCOLA MI-WASHTENAW MI-WAYNE MI-
INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...BAD AXE...BAY CITY...
CARO...DOWNTOWN DETROIT...FLINT...HOWELL...LAPEER...MIDLAND...
MONROE...MOUNT CLEMENS...OWOSSO...PONTIAC...PORT HURON...
SAGINAW AND SANDUSKY
420 PM EST WED JAN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-271200-SOUTHERN
LAKE HURON-LAKE HURON NEARSHORE FROM PORT AUSTIN TO PORT HURON-ST
CLAIR RIVER-LAKE ST CLAIR-DETROIT RIVER-MICHIGAN WATERS OF LAKE ERIE-
420 PM EST WED JAN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAGINAW BAY...SOUTHERN LAKE
HURON...THE ST CLAIR RIVER...LAKE ST CLAIR...THE DETROIT RIVER...AND
THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE OUTER SAGINAW BAY AND
THE NEARSHORE WATERS OF LAKE HURON FROM PORT AUSTIN TO PORT HURON AS
WELL AS LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE. PLEASE
SEE THE LATEST MARINE FORECAST FOR DETAILS.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CONSIDINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Sanilac

When
January 26, 8:00 PM EST to January 27, 8:00 AM EST
Where
Sanilac forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Northeast flow lake effect event dropped a fast 6 inches plus along the shoreline in Carsonville.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436506.